May 21, 2012 — In a new study published today in the Archives of Internal Medicine, researchers have found that people who take bisphosphonate drugs (such as Fosamax and Actonel) for osteoporosis may have an increased risk for femur fractures. Long-term use of the drugs increased the risk of atypical femur fractures, which occur spontaneously, with no major injury to the leg.
The Swiss study was based on an analysis of data from 477 patients who were at least 50 years old. The patients had all been hospitalized for a femur fracture, including 39 atypical femur fractures and 438 classic femur fractures. The researchers compared this data to 200 people who had no femoral fractures.
The researchers discovered that 82% of the people who had atypical femur fractures had been treated for osteoporosis with a bisphosphonate drug (including Actonel or Fosamax). Only 6% of the people who had classic fractures had been treated with a bisphosphonate drug.
When the researchers compared the data to the control group of 200 people without femur fractures, they found that bisphosphonates actually reduced the risk of classic femur fractures by 47%.
In the journal’s news release, Dr. Raphael Meier had this to say about the results:
“In conclusion, we have demonstrated that the association between bisphosphonate treatment and the occurrence of atypical fractures of the femur is highly likely and that the duration of such treatment significantly correlates with augmented risk.”
He went on to caution that the risk of a femur fracture is still low, and the benefits of bisphosphonate drugs still outweighs their risk. However, the study adds to a growing body of scientific evidence linking this class of drugs to an increased risk of femoral fractures. The U.S. Food and Drug Administration (FDA) has already issued a safety warning regarding the possible risk back in 2010.
Recently, there has been a growing amount of evidence regarding increased risks associated with long-term use of the drugs. Until well-controlled long-term studies are conducted, it is unknown what constitutes a “safe” duration of use for the drugs. The FDA has also asked scientists to develop criteria for identifying patients who could be at high-risk of femur fractures while on the drugs.